Topical steroid withdrawal (TSW) is a condition that may occur after prolonged use of topical steroid creams or lotions.
Medical experts do not fully understand TSW and have not yet performed extensive research on it. However, they do know that some people who use topical steroids for a long time or misuse them may develop a severe rash.
This article reviews what TSW is, its symptoms, its causes, and more.
TSW is a condition associated with stopping the use of topical steroid creams. Researchers are working on developing diagnostic criteria for it.
Due to limited availability of studies and data, researchers are not sure how many people develop the condition.
Is it a myth?
While the medical community does not yet fully understand the condition, TSW is not a myth. People can develop a rash and other symptoms associated with TSW after discontinuing the use of topical steroids.
Research suggests that TSW occurs in people who have:
- used topical steroids on sensitive areas
- previously used oral steroids
- overused topical steroids
Symptoms can vary from person to person. Not everyone who experiences TSW will have the same symptoms.
Though medical experts have not yet established clinical criteria for diagnosis, most people will experience a burning sensation and inflammation of the skin after they stop using topical steroids.
Research suggests that inflamed skin is present in 92.3% of reported cases and that 65.5% of people who experience the condition mention burning and stinging.
The National Eczema Association notes that a person with eczema may be able to distinguish TSW from their typical symptoms using the following criteria:
- a rash that switches from causing itching to causing a burning or stinging sensation
- a rash that appears more flushed, like a sunburn
- inflammation that spreads to areas that it did not previously affect
A person may also develop the following symptoms:
- shedding, peeling, or flaking skin
- a burning sensation
- swelling in affected areas
- pus-filled, oozing bumps
- thin, wrinkling skin
- hair loss
- steroid dermatitis — nodules and papules that form on the skin
People may also experience depression and disability if the symptoms persist for long periods.
How long do symptoms last?
It is unclear how soon symptoms appear or how long they take to fully go away.
Some experts suggest that TSW can occur between applications of steroids — a “rebound” effect — and when a person stops or reduces the use of topical steroids.
Recovery from TWS can last weeks to years in some cases.
TSW may occur after one or more of the following:
- long-term use or overuse of topical steroids
- use on sensitive areas of the body
- history of oral steroid use
It is most common in females who apply steroid cream to their face or genital area.
Currently, there is no standard of treatment or agreement on the best steps to take to treat the condition.
A dermatologist may recommend that a person discontinue using the topical steroids and give their skin time to heal. However, because the condition is rare, some doctors may not yet be aware of it.
In some cases, a doctor may recommend that a person gradually stop using topical steroids.
Medication may be available in the future. In a
A person may also benefit from therapy to help them cope with complications, such as depression, that may develop if the symptoms continue for a long time.
Are there any natural treatment options?
A person may find that cold compresses ease the burning sensation.
However, a person may be able to reduce their risk by:
- avoiding applying topical steroids to sensitive areas of their skin
- washing their hands thoroughly after applying topical steroids
- avoiding long-term use of topical steroids
- avoiding using topical steroids after using oral steroids
- using topical steroids only as directed and in lower dose forms
TSW is a rare condition, and not all doctors may be aware of it.
There is currently no standard for how to diagnose the condition. Some of the symptoms are nonspecific.
Some experts note that a doctor may diagnose the condition when:
- a rash or inflammation spreads to new areas of the body
- a rash deepens in color
- the affected area switches from being itchy to having a burning or stinging sensation
A person should contact a doctor if they develop new or worsening symptoms after discontinuing use of topical steroids.
People who have used topical steroids for long periods may want to consult a doctor to discuss stopping the use of topical steroids.
A doctor may be able to recommend a strategy to stop using the medication without triggering withdrawal symptoms.
TSW is a condition that can occur after a person uses topical steroids. It is most common in females and those who use the steroids for long periods or on sensitive areas of skin.
To help prevent TSW, a person should follow a doctor’s instructions for applying topical steroids, avoid using them after taking oral steroids, and avoid using them on sensitive areas of skin such as the face or genitals.
If a new rash develops or an existing one worsens or changes from itching to burning or stinging, a person should contact a doctor. A doctor may be able to provide treatment options and recommend next steps.